Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 10, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Apr 19, 2023, 2:49 AM CDT for 12 counties in Kansas. It took effect at Apr 19, 2023, 7:00 PM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2023, 2:49 AM CDT (07:49 UTC)
- In effect from
- Apr 19, 2023, 7:00 PM CDT
- Expired
- Apr 20, 2023, 7:00 AM CDT
- In force
- 12 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
268 WWUS73 KTOP 190749 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 249 AM CDT Wed Apr 19 2023 KSZ037-038-054-192100- /O.EXP.KTOP.WI.Y.0009.000000T0000Z-230419T0800Z/ /O.NEW.KTOP.WI.Y.0010.230420T0000Z-230420T0900Z/ Morris-Wabaunsee-Lyon- Including the cities of Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 249 AM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT THURSDAY... ...WIND ADVISORY WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Morris, Wabaunsee and Lyon Counties. * WHEN...From 7 PM this evening to 4 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ008-009-020>022-034>036-190900- /O.EXP.KTOP.WI.Y.0009.000000T0000Z-230419T0800Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, and Junction City 249 AM CDT Wed Apr 19 2023 ...WIND ADVISORY WILL EXPIRE AT 3 AM CDT EARLY THIS MORNING... The strongest winds have subsided, but south-southwest winds remain strong, sustained at 20 to 25 mph with gusts up to 40mph. $$ KSZ026-039-040-055-056-058-059-192100- /O.NEW.KTOP.WI.Y.0010.230420T0000Z-230420T0900Z/ Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 249 AM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM CDT THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Jefferson, Shawnee, Douglas, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 7 PM this evening to 4 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
353 WWUS73 KTOP 191916 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 216 PM CDT Wed Apr 19 2023 KSZ035-036-201000- /O.EXB.KTOP.WI.Y.0010.230420T0000Z-230420T1200Z/ Dickinson-Geary- Including the cities of Abilene, Herington, and Junction City 216 PM CDT Wed Apr 19 2023 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. Winds will shift to the northwest after 3 AM and begin to subside. * WHERE...Dickinson and Geary Counties. * WHEN...From 7 PM this evening to 7 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ026-037>040-054>056-058-059-201000- /O.EXT.KTOP.WI.Y.0010.230420T0000Z-230420T1200Z/ Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin- Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 216 PM CDT Wed Apr 19 2023 ...WIND ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT THURSDAY... * WHAT...South winds 20 to 35 mph with gusts up to 50 mph expected. * WHERE...Jefferson, Shawnee, Douglas, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 7 PM this evening to 7 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
885 WWUS73 KTOP 201002 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 502 AM CDT Thu Apr 20 2023 KSZ026-035>040-054>056-058-059-201200- /O.CON.KTOP.WI.Y.0010.000000T0000Z-230420T1200Z/ Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 502 AM CDT Thu Apr 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * WHAT...Sustained winds 20 to 30 mph with gusts up to 50 mph expected. South winds will shift to the northwest behind a cold front. * WHERE...Jefferson, Shawnee, Douglas, Osage, Franklin, Coffey and Anderson Counties. * WHEN...Until 7 AM CDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
045 WWUS73 KTOP 201142 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 642 AM CDT Thu Apr 20 2023 KSZ026-035>040-054>056-058-059-201245- /O.EXP.KTOP.WI.Y.0010.000000T0000Z-230420T1200Z/ Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 642 AM CDT Thu Apr 20 2023 ...WIND ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING... Winds have decreased below advisory levels, so the wind advisory will expire at 7AM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 19, 12:42 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 19, 12:42 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1242 AM CDT Wed Apr 19 2023 .UPDATE... Issued at 855 PM CDT Tue Apr 18 2023 Latest IR satellite imagery shows the dryline retreating west across southwestern KS, and there is no indication from regional radars of further development along this boundary. RAP analysis from SPC suggests MLCIN is increasing as the boundary layer cools. Additionally the warm front looks to have lifted north to the NEB state line per the 02Z surface obs. Any theta-e advection is expected to be focused north of the state line with forecast soundings maintaining dry air in the mid levels as seen on the 00Z TOP RAOB. So surface based convection is becoming less likely and elevated lift for storms is moving north. The HRRR and RAP have been consistent with the last several runs in keeping convection north of the state line and now more of the 00Z CAMS are also showing a similar idea. So it appears the threat for severe storms has diminished. Will update the forecast to lower POPs for the rest of tonight. Will keep the wind advisory going through 3am. We are already seeing wind gusts around 35 mph and short term guidance suggests winds should increase in the next couple hours. Think gusts through the flint hills and areas west will be up to 45 mph. && ...Update to aviation forecast discussion... .DISCUSSION... Issued at 233 PM CDT Tue Apr 18 2023 Forecast Highlights: -A few thunderstorms are possible this evening and tonight, especially near the Nebraska border. -There will be more of a widespread severe weather risk tomorrow evening and night. -Fire danger will become a concern again later this week in areas that don't get much rain. -Freezing temperatures are in the forecast this weekend. Forecast Discussion: This afternoon, a mid level ridge is moving east of the area with several shortwave troughs noted aloft over the northwestern quadrant of the US. A surface ridge axis stretches from central Canada southward toward a large surface high over the southeastern US. Dew points have been increasing and are approaching 50 degrees within southerly low level flow today. With the moisture advection, a dryline will set up in western Kansas this evening. A few of the CAMs have been consistent in the development of isolated storms ahead of the dryline this evening. Storms that form are expected to move northeast toward north-central Kansas. At 00Z, the environment in north-central Kansas will consist of high LCL's and substantial SBCIN, but steep mid level lapse rates and around 1000 J/kg of elevated CAPE. There does appear to be ample cloud layer shear, especially as a 60+ kt LLJ develops into tonight. Thus, any storms that are able to develop will pose a risk for large hail and damaging winds. Focus then shifts to a more widespread threat for severe thunderstorms tomorrow (Wednesday) evening and night. By tomorrow afternoon, a cold front will be draped across north-central KS as low pressure deepens in southwest Kansas. A dryline will extend from the low southward through OK and TX. Destabilization of the atmosphere will occur as temps warm and dew points reach the low 60s in eastern KS. MLCAPE is likely to exceed 2000 J/kg near and south of I-70. Thunderstorm initiation ahead of the cold front is possible by 23Z or 00Z (6 PM or 7 PM). Effective inflow shear initially does not look overly strong, however, and enhancement in shear and an enlargement in hodographs is expected as a LLJ develops during the evening. All modes of severe weather will be possible with large hail and damaging winds being the main hazards. A few tornadoes could also occur given shear parameters. Coverage of storms is likely to increase into the overnight period as the jet strengthens with storms growing upscale into a line segment. Damaging wind and hail will remain possible into the night. Thunderstorms should exit to the east Thursday morning. Elevated fire danger could again occur Thursday afternoon in central and north-central KS, where less rain is expected this week. RH values fall to near 20 percent in that area with gusty west- northwest winds Thursday afternoon. Less than ideal weather for burning is also expected Friday and early this weekend with gusty winds and low afternoon RH continuing. A cool Canadian based air mass then looks to settle into the area late this week and during this upcoming weekend. With that, high temperatures are expected to be in the 50s Friday and Saturday with overnight lows dropping to near freezing Friday night and possibly in the 20s Saturday night. For reference, average temperatures right now in Topeka are 45 degrees for the low and 68 degrees for the high. Temperatures will then gradually warm each day into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1242 AM CDT Wed Apr 19 2023 Seeing MVFR cigs progress towards terminals this morning with a BKN/OVC deck across central Kansas. Impacts to KMHK are expected within the next hour to two. Further east, uncertainty exists in coverage of MVFR cigs, so have included a TEMPO group for KTOP/KFOE. VFR conditions return around 12z Wednesday. South winds remain strong through the period. Storm chances increase late this afternoon and evening, but confidence is too low for inclusion at this time. Best storm chances come just beyond this TAF period. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 3 AM CDT early this morning for KSZ008-009- 020>022-034>038-054. && UPDATE...Wolters DISCUSSION...Teefey AVIATION...Flanagan
Hazardous weather outlook, Apr 18, 8:24 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 824 PM CDT Tue Apr 18 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-200130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 824 PM CDT Tue Apr 18 2023 This Hazardous Weather Outlook is for portions of central Kansas, east central Kansas, north central Kansas, and northeast Kansas. .DAY ONE...Tonight A wind advisory is in effect until 3 am for areas along and west of a line from Emporia to Washington. South winds are forecast to gust up to 45 MPH tonight. There is a small chance (about 20 percent) for a thunderstorm or two across northern Kansas, or generally along and north of highway 36. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe thunderstorms are possible across the entire area Wednesday afternoon and Wednesday night. Large hail and damaging winds will be the main hazards with a few tornadoes also possible. Locally heavy rainfall could also occur with storms. Temperatures near to just below freezing are forecast this weekend, which could damage sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed tonight. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf Wolters
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 5:30 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 45 min |
| Apr 19, 5:51 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 39 min |
| Apr 19, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 37 min |
| Apr 19, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Apr 19, 6:18 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Wabaunsee | 42 min |
| Apr 19, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 56 min |
| Apr 19, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley, Wabaunsee | 50 min |
| Apr 19, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Pottawatomie, Riley | 47 min |
| Apr 19, 6:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 42 min |
| Apr 19, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 20 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.